A Rare Case of Suspected Immune‐Related Encephalopathy Following Pembrolizumab Plus Lenvatinib Therapy for Renal Cell Carcinoma

Read full text
Authors: Yuina Nagao, Kyotaro Fukuta, Yuichiro Atagi, Keisuke Ozaki, Takeshi Nakashima, Kenta Sato, Ryoichi Nakanishi, Hirofumi Izaki, Junya Furukawa
Cited by: 1
References: 8

Abstract

Introduction: Immune-related encephalopathy is a rare neurological adverse event associated with immune checkpoint inhibitors. Neuroimaging and cerebrospinal fluid findings are often unremarkable, making the diagnosis challenging. Case Presentation: A 70-year-old man with advanced clear cell renal cell carcinoma (RCC) was considered unresectable because of suspected adjacent organ invasion and high surgical risk. Therefore, pembrolizumab plus lenvatinib therapy was initiated, but 6 days later, he developed confusion, speech difficulty, and gait disturbance. Blood tests, whole-body computed tomography (CT), contrast-enhanced brain CT, contrast-enhanced brain magnetic resonance imaging (MRI), electroencephalography, and cerebrospinal fluid examination showed no significant abnormalities. After excluding other causes, grade 3 immune-related encephalopathy was suspected. Pembrolizumab and Lenvatinib were discontinued and high-dose corticosteroids were started, leading to subsequent neurological improvement without residual deficits. Conclusion: Immune-related encephalopathy may occur early after pembrolizumab therapy. Early recognition and prompt steroid treatment are essential for a favorable neurological recovery.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Brain Metastases and Treatment Multiple and Secondary Primary Cancers

Publication details

Journal / source
IJU Case Reports
Publisher
Wiley
Volume
9
Issue
4
Pages
e70227–e70227
Publication date
1 July 2026
Language
EN